Bipolar Disorder Treatment
Bipolar Disorder Treatment and Tardive Dyskinesia
Long term use of antipsychotic medication treatment of bipolar disorder can cause tardive movement disorder called dyskinesia.
Tardive dyskinesia, which literally means abnormal movement slowed, is a condition in which involuntary movements that usually begin in the face, lips and tongue. The affected person will purse his lips, stuck out his tongue, and chew repeatedly. This condition can develop into other parts of the body, such as the head and arms.
People with tardive dyskinesia usually develop this condition after antipsychotics in long conditions such as bipolar disorder and schizophrenia, but can also develop after a person has the drugs for a shorter amount of time. Up to 20 percent of people who take antipsychotics will develop tardive dyskinesia. It is more common in the elderly.Bipolar treatment and tardive dyskinesia: the connection Antipsychotic medication called first generation antipsychotics, such as haloperidol (Haldol) or chlorpromazine (Thorazine), work by blocking dopamine receptors. The result: The patient has smaller amounts of dopamine in the body.
Dopamine is a neurotransmitter, a chemical in the brains involved in the communication between neurons and movement coordination. Large amounts of dopamine is associated with psychotic behavior in people with schizophrenia, bipolar disorder and other conditions. Because dopamine is involved in transport, blocking dopamine receptors long can a domino effect starts in the body, the end result of movement problems such as tardive dyskinesia. It seems that people with bipolar disorder may be more sensitive to the dyskinetic properties of antipsychotic drugs than people with schizophrenia, Psychiatrists have noticed that people with bipolar disorder tend to be in their bipolar treatment and usually while developing tardive dyskinesia earlier at lower doses of antipsychotics.
Why this is not fully understood, but as psychiatrists to say that the combination of lithium, another drug used to treat bipolar disorder, and antipsychotic drugs may be the patient an even greater risk of tardive dyskinesia put said Dr. Garlow. It is not entirely clear whether it’s true or not, this is more the experience of people . It is a kind of commonly held wisdom then really support a lot of research, Garlow explains.
Bipolar treatment and tardive dyskinesia: second generation antipsychotics
Although tardive dyskinesia still occurs, second generation antipsychotics such as clozapine (Clorazil), olanzapine (Zyprexa) and quetiapine (Seroquel), are less likely to cause disease than the first generation drugs, said Garlow. For the most part, less potent inhibitors of dopamine receptors and have a wider neurotransmitters they affect, but the relationship is not entirely clear.
Garlow says that when people stop taking antipsychotic medication, tardive dyskinesia symptoms rebound and worse at first. After that, they can settle down and dissolving it in some people. Fully In others, however, can permanently tardive dyskinesia.There is an exposure duration element that goes on the longer the person is on, the greater the chance that they will have tardive dyskinesia, and how serious it is, Garlow explains.
Garlow says that because people with bipolar disorder tend to be more at risk of developing tardive dyskinesia, antipsychotic use in people. with bipolar disorder should be approached with caution.
If you are taking anti psychotic medications, may help the following steps to prevent tardive dyskinesia, or at least help to minimize the long term effects:
- Talk with your doctor about the risks and benefits of the medications you are taking and minimize your dosage.
- Ask your doctor if there is a second generation antipsychotic medication would work for you if you are taking a first generation antipsychotic.
- Tell your doctor immediately if you notice early symptoms, including twitching around your mouth or tongue, or pursing your lips in a rhythmic way, when treatment is more effective when the disease is diagnosed early.
- Let your doctor know how antipsychotic medications work for you, to help you determine whether you really need it it.
- Regular check ups with your doctor (at least every three months), so he can check for signs of tardive dyskinesia.
- Never stop taking medication without consulting your doctor, as this may exacerbate tardive dyskinesia symptoms.
While some medications can reduce symptoms of tardive dyskinesia in some people such as benzodiazepines, anticonvulsants, and dopamine agonists, no one treatment works for everyone.
Remember, the sooner tardive dyskinesia is identified and treated, the greater the chance the symptoms will disappear once your doctor has taken the medicine for Bipolar Disorder Treatment.
Incoming search terms:
- anatomy of mandible